Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Been on celexa. On Trazadone. Have chronic back pain. Can I discontinue tramadol?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4151 Questions
Been on celexa about 6 weeks. First three to five weeks went well. Then depression seemed to be increasing. Dr. Put me on trazadone- only taken two doses. Also taking tramadol for some time. Trying to see why I feel so awful on awaking in am. Achy , headache, depressed. Checked other site for taking celexa with tramadol & was given a very definite no!!plan to stop tramadol & notify physician ASAP. Also would like to ask what might be good to replace tramadol with.,take for chronic back pain.
Thank you for taking time to consider my issue!
Posted Tue, 15 Oct 2013 in Depression
Answered by Dr. Seikhoo Bishnoi 31 minutes later
Brief Answer:

Detailed Answer:
Welcome to XXXXXXX

I have read your question and I can understand your problem. You have been taking Celexa or citalopram for about 6 weeks and you have responded for about 5 weeks and then symptoms recurred again. You are also taking tramadol for pain. Now due to drug interactions you have developed side effects. It is really not advisable to take tramadol and celexa together because of risk of serious serotonin syndrome. You have been recently given Trazodon and this drug also work by increasing serotonin and other neurotransmitters. So there will be risk of side effects with trazodon also.

Then what can be done? Best thing to replace tramadol with some other pain medicine. Tramadol is a opioid analgesic and the drug should be tapered gradually and it can be replaced with some non-narcotic analgesic. Medicines like Aceclofenac can be taken. The drug dont have any serious interaction with celexa. Other drugs like Flupirtine can be taken along with Aceclofenac which will also help to increase the analgesic effect.

If you are not responding to your present anti-depressants then you can discuss with your psychiatrist for drugs like Duloxetine. This is a SNRI drug and is a good anti-depressant and anti-anxiety drug, it is a very useful drug in pain conditions.

Hope this helps you, if you have more queries you can ask again.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor